Alert archive / Nebraska / Wind Chill Warnings in 2017
Wind Chill Warning 3, NWS Cheyenne, WY
NWS Cheyenne, WY issued this wind chill warning at Dec 26, 2017, 10:05 PM MST for Box Butte County, Dawes County, Sioux County, Nebraska. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2017, 10:05 PM MST (05:05 UTC)
- Expired
- Dec 27, 2017, 8:00 AM MST
- In force
- 10 hr
- Issued by
- NWS Cheyenne, WY
Counties Box Butte County, NE, Dawes County, NE, Sioux County, NE
The radar
The Rapid City radar (KUDX), 188 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 5.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
442 WWUS45 KCYS 270505 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 1005 PM MST Tue Dec 26 2017 ...DANGEROUS WIND CHILLS TONIGHT... NEZ002-003-095-096-271500- /O.UPG.KCYS.WC.Y.0004.000000T0000Z-171227T1500Z/ /O.NEW.KCYS.WC.W.0001.171227T0505Z-171227T1500Z/ Dawes-Box Butte-North Sioux-South Sioux- Including the cities of Chadron, Chadron St Park, Alliance, Harrison, and Agate 1005 PM MST Tue Dec 26 2017 ...WIND CHILL WARNING IN EFFECT UNTIL 8 AM MST WEDNESDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills between 30 below zero and 35 below zero. * WHERE...Northern Nebraska Panhandle including Harrison, Chadron, and Alliance. * WHEN...Now until 8 AM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. $$ NEZ019>021-054-055-WYZ101-102-108-119-271500- /O.CON.KCYS.WC.Y.0004.000000T0000Z-171227T1500Z/ Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- Converse County Lower Elevations-Niobrara County-Goshen County- East Laramie County- Including the cities of Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, Redington, Kimball, Brownson, Sidney, Bill, Douglas, Deer Creek, Glenrock, Lusk, Redbird, Torrington, and Pine Bluffs 1005 PM MST Tue Dec 26 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST WEDNESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 10 below zero to 25 below zero. * WHERE...Entire Nebraska Panhandle. Converse, Niobrara, and Goshen counties in southeast Wyoming. * WHEN...Now until 8 AM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
2 follow-up statements
906 WWUS45 KCYS 270946 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 246 AM MST Wed Dec 27 2017 ...DANGEROUS WIND CHILLS THIS MORNING... NEZ002-003-095-096-271500- /O.CON.KCYS.WC.W.0001.000000T0000Z-171227T1500Z/ Dawes-Box Butte-North Sioux-South Sioux- Including the cities of Chadron, Chadron St Park, Alliance, Harrison, and Agate 246 AM MST Wed Dec 27 2017 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 20 below zero to 35 below zero. * WHERE...Northern Nebraska Panhandle including Harrison, Chadron, and Alliance. * WHEN...Now to 8 AM this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. $$ NEZ019>021-054-055-WYZ101-102-108-119-271500- /O.CON.KCYS.WC.Y.0004.000000T0000Z-171227T1500Z/ Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- Converse County Lower Elevations-Niobrara County-Goshen County- East Laramie County- Including the cities of Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, Redington, Kimball, Brownson, Sidney, Bill, Douglas, Deer Creek, Glenrock, Lusk, Redbird, Torrington, and Pine Bluffs 246 AM MST Wed Dec 27 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 30 below zero. * WHERE...Southern Nebraska Panhandle. Converse, Niobrara, and Goshen counties in southeast Wyoming. * WHEN...Now to 8 AM this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ Hahn
972 WWUS45 KCYS 271452 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 752 AM MST Wed Dec 27 2017 ...WINDCHILL HEADLINES EXPIRE AT 8 AM THIS MORNING... NEZ002-003-095-096-271600- /O.EXP.KCYS.WC.W.0001.000000T0000Z-171227T1500Z/ Dawes-Box Butte-North Sioux-South Sioux- Including the cities of Chadron, Chadron St Park, Alliance, Harrison, and Agate 752 AM MST Wed Dec 27 2017 ...WIND CHILL WARNING WILL EXPIRE AT 8 AM MST THIS MORNING... Temperatures expected to slowly rise this morning with dangerous windchill temperatures ending. $$ NEZ019>021-054-055-WYZ101-102-108-119-271600- /O.EXP.KCYS.WC.Y.0004.000000T0000Z-171227T1500Z/ Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- Converse County Lower Elevations-Niobrara County-Goshen County- East Laramie County- Including the cities of Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, Redington, Kimball, Brownson, Sidney, Bill, Douglas, Deer Creek, Glenrock, Lusk, Redbird, Torrington, and Pine Bluffs 752 AM MST Wed Dec 27 2017 ...WIND CHILL ADVISORY WILL EXPIRE AT 8 AM MST THIS MORNING... Temperatures expected to slowly rise this morning with dangerous windchill temperatures ending. $$
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this wind chill warning went out at Dec 26, 8:35 PM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Dec 26, 8:35 PM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
835 PM MST Tue Dec 26 2017
.UPDATE...
Issued at 820 PM MST Tue Dec 26 2017
The inherited Wind Chill Advisories are well on track this evening
as several observations already indicate wind chills around -20 to
-30 F. The only necessary change was to add eastern Laramie county
to the advisory with highway observations indicating similar wind-
chill values to the north of Pine Bluffs. In an earlier update, we
also started the Advisory immediately instead of 06z. We will need
to keep a close eye on wind chills tonight across the northern Neb
Panhandle with AIA reporting a WC of -29, just under local warning
criteria. Temperatures should eventually rise early in the morning
on Wed with the onset of WAA, but expect this to be closer to sun-
rise Wednesday so there will be plenty of time for temperatures to
fall a few more degrees.
High Wind Warnings are looking good as well. Made a few changes to
the inherited wind grids, mainly to adjust the timing as BRX seems
unlikely to hit until closer to 18z Wednesday based on the progged
position of the surface trough. Also increased winds at CYS/LAR in
the late morning and afternoon to account for strong mixing in the
low levels.
All aspects of the forecast are in pretty good shape tonight, with
the exception of temperature adjustments. Updates have been sent.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 200 PM MST Tue Dec 26 2017
Forecast concerns turning to winds as a prolonged high wind event
to take shape over the area through Friday.
Currently...Still have the frontal boundary draped over our
western counties this afternoon. 1044mb surface high resides over
eastern Nebraska. With widespread snowpack in place, afternoon
temperatures have struggled. Still seeing single digit highs east
of the Laramie Range with mid to upper 20s west of the front in
Carbon and Albany Counties.
For tonight...Frontal boundary begins to be pushed east to near
the east slopes of the Laramie Range by morning. Which will help
with getting some downsloping warming winds back into the east
slopes and possibly Cheyenne by morning. Further east however,
arctic airmass will remain in place with overnight lows well below
zero. Any wind at all is going to push windchills to 20 below zero
across the entire Panhandle as well as the southeast Wyoming
plains, so went with another Windchill Advisory for tonight
through Wednesday morning.
With eastward movement of the front, am looking at increasing
winds across southeast Wyoming. GFS 700mb winds increase to 65kts
by Wednesday morning across the south Laramie Range. Local High
Wind guidance showing Craig to Casper 850/700mb height gradients
increasing to 39/62mtrs by 09Z and 52/72mtrs by 12Z. Confidence
pretty high that the wind prone areas are going to see warning
level winds as early as 09Z, but more likely after 12Z Wednesday.
Went ahead with a High Wind Warning for our wind prone areas
through Wednesday afternoon.
Later shifts may need to extend the Arlington High Wind Warning as
GFS continues 700mb winds near 60kts Wednesday night into
Thursday. A more widespread high wind event could begin as early
as Thursday evening when Craig to Casper height gradients are
forecast up to 56/71 mtrs by Friday 03Z and 60/72mtrs by Friday
06Z. Communities adjacent to the wind prone areas likely to see
increasing winds during that time as frontal boundary gets pushed
northeast into the northern Panhandle.
.LONG TERM...(Friday through Tuesday)
Issued at 200 PM MST Tue Dec 26 2017
Friday...Fast northwest flow aloft continues with the arctic cold
frontal boundary draped across our northeast counties, keeping cold
temperatures there, while elsewhere, it will be seasonably mild with
strong west and northwest winds due to progged low and mid level
gradients.
Saturday...Will need to watch the arctic cold frontal boundary
closely as another shortwave trough aloft and cold frontal surge
expected to affect our counties. For now, will blend with our
neighboring offices and keep the cold air to the north of a Lusk to
Kimball line. If GFS is correct, snow should spread westward in the
afternoon as the arctic cold front does likewise.
Sunday...As trough aloft deepens, strong cold air advection expected
to continue across our eastern counties as the arctic cold front
spreads westward. Could be much colder than currently forecast,
though will blend with our neighboring offices for now. Some areas
may see a chance for light snow, though still too early to pinpoint
locations.
Monday/Tuesday...Progressive pattern aloft sees a shortwave ridge
aloft moving over the northern Rockies followed by a series of
weak shortwave troughs with our colder air scouring out somewhat,
and thus a warming trend begins for the New Year.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 820 PM MST Tue Dec 26 2017
In general, VFR prevails tonight with MVFR lingering at KSNY for a
few more hours. Strong and gusty winds are likely over the Wyoming
terminals on Wednesday. Ceilings will gradually lower to around 5k
feet AGL through the day.
&&
.FIRE WEATHER...
Issued at 200 PM MST Tue Dec 26 2017
It will become windy across southeast WYoming beginning Wednesday
morning, becoming more widespread through the end of the week.
With existing snowpack though, fire weather concerns will be
minimal. Another round of accumulating snow and very cold
temperatures set for the upcoming weekend, so no forseeable fire
weather issues through the next 7 days.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Wind Chill Advisory until 8 AM MST Wednesday for WYZ101-102-108-
119.
High Wind Warning from 3 AM to 5 PM MST Wednesday for WYZ106-110-
116-117.
NE...Wind Chill Advisory until 8 AM MST Wednesday for NEZ002-003-
019>021-054-055-095-096.
&&
UPDATE...CLH
SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...CLH
FIRE WEATHER...GCCHazardous weather outlook, Dec 26, 2:41 PM MST, 7 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 241 PM MST Tue Dec 26 2017 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 272145- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- Central Laramie County-East Laramie County- 241 PM MST Tue Dec 26 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Very cold temperatures remain in place across the Nebraska Panhandle and southeast Wyoming plains this afternoon. Windchill temperatures will fall tonight as the sun sets with some areas seeing dangerous windchill temperatures of 15 to 25 below zero. Windchill Advisories are in effect for much of the Nebraska Panhandle and the southeast Wyoming plains tonight into Wednesday morning. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Windy conditions are looking likely Thursday night into Friday as a widespread strong wind event looks to take shape across the area. Some locations could see wind gusts in excess of 60 mph with increased blowoff and or blowover risk. Additionally, with existing snowpack, areas of blowing and drifting snow will create slick roads adding to the hazardous conditions. Another arctic front approaches the area over the weekend with very cold air and accumulating snow returning to parts of the Nebraska Panhandle and southeast Wyoming. .Spotter information statement... Spotter activation will not be needed this afternoon and tonight. WYZ103>106-109>117-272145- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 241 PM MST Tue Dec 26 2017 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong winds are expected to intensify tonight in the wind prone areas of Arlington, Bordeaux and south Laramie Range. Wind gusts in excess of 65 mph are likely leading to an increased blowoff and blowover risk for light weight and high profile vehicles. High Wind Warnings are in effect for the overnight hours tonight. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Strong winds for the wind prone areas continue Wednesday for the wind prone areas of southeast Wyoming. High Wind Warnings remain in effect through the day Wednesday. Strong winds could continue for the wind prone areas of southeast Wyoming through Thursday with gusts to 60 MPH possible. A more stronger high wind event looking likely for Thursday night into Friday with wind prone areas likely seeing wind gusts in excess of 70 MPH. .Spotter information statement... Spotter activation will not be needed this afternoon and tonight.
In the hours before
Local storm report, Dec 26, 9:42 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
942 PM MST TUE DEC 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM EXTR WIND CHILL ALLIANCE 42.10N 102.87W
12/26/2017 M-31 F BOX BUTTE NE ASOS
0853 PM EXTR WIND CHILL SCOTTSBLUFF 41.87N 103.66W
12/26/2017 M-23 F SCOTTS BLUFF NE ASOS
0908 PM EXTR WIND CHILL CHADRON 42.83N 103.00W
12/26/2017 M-26 F DAWES NE ASOS
&&
DDEALLocal storm report, Dec 26, 9:54 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
954 PM MST TUE DEC 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.08W
12/26/2017 M60.00 MPH CARBON WY DEPT OF HIGHWAYS
THIS IS WYDOT SITE COOPER COVE. SUSTAINED WIND 40 MPH.
&&
DDEALNearby
Wind Chill Warnings in Nebraska, 2017Every wind chill warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.